Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 330, NWS Springfield, MO

December 1, 2018Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 1, 2018, 1:29 AM CST for Benton County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 1:29 AM CST (07:29 UTC)
Expired
Dec 1, 2018, 2:30 AM CST
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS53 KSGF 010729
SVRSGF
MOC015-010830-
/O.NEW.KSGF.SV.W.0330.181201T0729Z-181201T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
129 AM CST SAT DEC 1 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Benton County in central Missouri...

* Until 230 AM CST.

* At 129 AM CST, severe thunderstorms were located along a line
  extending from 10 miles west of Warsaw to near Wheatland, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Truman Lake...                    Truman State Park...
  Warsaw...                         Lincoln...
  Cole Camp...                      Palo Pinto...
  Lakeview Heights...               Brandon...
  Crockerville...                   Zora...
  Fristoe...                        Knobby...
  Racket...                         Edmonson...
  Mora...                           Edwards...
  Hastain...                        Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 9307 3819 9308 3819 9306 3807 9306
      3807 9350 3820 9350 3821 9353 3823 9353
      3851 9351 3851 9330 3854 9329 3854 9326
TIME...MOT...LOC 0729Z 217DEG 54KT 3826 9358 3797 9343 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
991 
WWUS53 KSGF 010816
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
216 AM CST SAT DEC 1 2018

MOC015-010830-
/O.CON.KSGF.SV.W.0330.000000T0000Z-181201T0830Z/
Benton MO-
216 AM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR BENTON COUNTY...

At 216 AM CST, severe thunderstorms were located along a line
extending from 7 miles east of Green Ridge to near Stover, moving
north at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Truman Lake...                    Truman State Park...
Warsaw...                         Lincoln...
Cole Camp...                      Palo Pinto...
Lakeview Heights...               Brandon...
Crockerville...                   Zora...
Fristoe...                        Knobby...
Racket...                         Edmonson...
Mora...                           Edwards...
Hastain...                        Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 9307 3819 9308 3819 9306 3807 9306
      3807 9350 3820 9350 3821 9353 3823 9353
      3851 9351 3851 9330 3854 9329 3854 9326
TIME...MOT...LOC 0816Z 196DEG 54KT 3860 9327 3843 9307 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
878 
WWUS53 KSGF 010823
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
223 AM CST SAT DEC 1 2018

MOC015-010833-
/O.EXP.KSGF.SV.W.0330.000000T0000Z-181201T0830Z/
Benton MO-
223 AM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY WILL EXPIRE AT
230 AM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3853 9307 3819 9308 3819 9306 3807 9306
      3807 9350 3820 9350 3821 9353 3823 9353
      3851 9351 3851 9330 3854 9329 3854 9326
TIME...MOT...LOC 0823Z 217DEG 54KT 3868 9319 3851 9299 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 12:11 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 1, 12:11 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1211 AM CST Sat Dec 1 2018

.MESOSCALE DISCUSSION...
Issued at 1027 PM CST Fri Nov 30 2018

The main focus over the next six hours will be a band of
thunderstorms tracking out of eastern Kansas and Oklahoma. These
storms are developing along and ahead of a surface trough as
strong upper level energy tracks east across the central and
southern Plains.

We continue to believe that a combination of line segments and a
few supercells will impact extreme southeastern Kansas and
southern Missouri overnight. The greatest threat for severe storms
will occur generally near and south of Highway 60 as a warm front
lifts north into this region.

While instability will remain somewhat limited, areas of far
southern Missouri will likely see MLCAPE values approach 1000
J/kg south of that warm front. With strong low level wind shear in
place, all modes of severe weather will remain possible across
extreme southeastern Kansas and southern Missouri including the
threat for isolated tornadoes given strong low level wind shear.

&&

.SYNOPSIS...
Issued at 151 PM CST Fri Nov 30 2018

Currently across the area, dense fog had cleared most locations by
midday, but was still holding on at the West Plains observation
site as of 2 pm. The dense fog areas are fairly localized right
now. The clearing over some locations in the west have climb into
the mid 60s. Some low 70s temperatures were in east central
Oklahoma. Dewpoints were in the 50s. A special 18z soundings at
SGF shows a large cap MU CINH (-93). Water vapor imagery shows the
base of a negatively tilted trough shifting east over New Mexico
early this afternoon. Surface low pressure was strengthening over
the southern high plains.

Our main focus in the short term will be with severe weather
potential this evening and overnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 151 PM CST Fri Nov 30 2018

MU CAPE is progged to continue increasing from the southwest into
the southwest portion of the CWA late this afternoon and evening
with significant shear values over the entire CWA. CAPE is
expected to remain elevated through most of the evening with a
significant thermal cap in place. Elevated storms are expected to
break out over the southwest portion of the CWA between 6 and 9 pm
and rapidly spreading northeast across the remainder of the CWA
during the evening. Because of the high deep layer shear and
decent elevated CAPE, large hail and damaging straight line winds
will be the primary severe weather risks. Forecast soundings do
show the cap eroding and the potential for some surface based CAPE
near the back edge of the expected convection, so there would be a
very limited risk of an isolated tornado by late evening into the
early part of the overnight hours over the southwest portion of
the CWA.

Have increased the winds over the area for both tonight and on
Saturday as the strong low pressure system moves into and out of
the area. The bulk of the precipitation will have moved out of the
CWA by 12z Sat. The main area of precipitation with the surface
low on Saturday should be north and northwest of the area.
Temperatures on Saturday will be warmest in the east with
generally steady or slowly falling temperatures during the day in
the west.

.LONG TERM...(Saturday Night through Friday)
Issued at 151 PM CST Fri Nov 30 2018

The bigger push of cold air will not arrive until Sunday though
and we should remain above freezing until Sunday night. Can't rule
out a few flurries or light precipitation in our far northern
counties Sunday night as upper energy pushes across the region,
but nothing measurable is expected. The cold air will continue to
dive south into the region with highs on Monday in the mid 30s to
low 40s and lows monday night from the mid 20s to around 30. Even
colder temperatures are expected by Tuesday night as the Canadian
surface high pressure system moves closer to directly over the
region and temperatures should dip into the teens to mid 20s. A
recovery in temperatures is expected by the end of the week with
the high pushing to the east. Potential fly in the
ointment...ECMWF showing precipitation lifting back into the area
late Thursday into Thursday night with the surface ridge to the
east and more of a southwesterly flow aloft. GFS not showing any
precipitation yet during this time frame, but will need this
carefully as the cold air will be shallow at this time frame. For
now we are carrying low end pops with rain/snow wording.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1157 PM CST Fri Nov 30 2018

An area of showers and thunderstorms will move east across
southern Missouri overnight. MVFR and IFR conditions can be
expected along with locally strong wind gusts.

VFR will then return to the region late tonight and for most of
Saturday morning before MVFR ceilings return by afternoon. Brisk
and gusty southwest winds can be expected on Saturday with gusts
of 25-35 knots.

The MVFR will then clear out of southern Missouri later Saturday
evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Nov 30, 6:26 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
626 PM CST Fri Nov 30 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
626 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Significant fog risk.

DISCUSSION...

  Locally dense fog can be expected tonight as a warm front
  lifts north through the area. The greatest chance for dense
  fog will be across south-central Missouri.

  An intense storm system will approach the Ozarks this evening
  bringing the potential for strong to severe thunderstorms to
  the  area. The main severe weather chances will be this
  evening and overnight, along and south of a Pittsburg, Kansas
  to West Plains, Missouri line.

  The primary threats will be damaging winds in excess of
  60 mph and large hail to the size of half dollars. Isolated
  tornadoes will be possible, mainly near and south of the
  Highway 60 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Non thunderstorm wind gusts of 25 to 35 mph are expected on
  Saturday.

  Light snow is possible Sunday night into Monday morning. No
  accumulations are expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next six hours for
  portions of extreme southeastern Kansas and southwestern
  Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Dec 1, 12:02 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND DMG     SKIDMORE                37.24N 94.83W
11/30/2018                   CHEROKEE           KS   FIRE DEPT/RESCUE

            THREE POWER POLES DOWN SEVEN MILES NORTH OF
            COLUMBUS ALONG NW40TH SCAMMON ROAD..

&&

SR
Local storm report, Dec 1, 1:03 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     1 S HIGHLANDVILLE       36.92N 93.28W
12/01/2018  E60 MPH          CHRISTIAN          MO   PUBLIC

&&

JLR
Local storm report, Dec 1, 1:11 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     2 ENE REPUBLIC          37.14N 93.45W
12/01/2018                   GREENE             MO   AMATEUR RADIO

            ROOF DAMAGE TO HOME. TIME ESTIMATED VIA
            RADAR.

&&

JLR
Local storm report, Dec 1, 1:15 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     TSTM WND DMG     BILLINGS                37.07N 93.55W
12/01/2018                   CHRISTIAN          MO   LAW ENFORCEMENT

            REPORTS OF NUMEROUS TREE LIMBS DOWN AND
            DEBRIS NEAR HIGHWAY 60 AND WASHINGTON AVE.
            TIME ESTIMATED VIA RADAR.

&&

JLR
Local storm report, Dec 1, 1:17 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     5 SSE WILLARD           37.24N 93.39W
12/01/2018  M68 MPH          GREENE             MO   PUBLIC

            REPORTS OF POWER POLES DOWN IN SPRINGFIELD.
            NUMEROUS POWER OUTAGES.

&&

DSA
Local storm report, Dec 1, 1:20 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     2 S AURORA              36.95N 93.72W
12/01/2018                   LAWRENCE           MO   EMERGENCY MNGR

            DAMAGE TO HOTEL IN AURORA. POSSIBLE
            INJURIES. TIME ESTIMATED FROM RADAR.

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:42 PM CSTSpecial Weather StatementSGFBarton, Jasper48 min
Nov 30, 7:53 PM CSTSpecial Weather StatementSGFOzark52 min
Nov 30, 8:10 PM CSTSpecial Weather StatementSGFTaney50 min
Nov 30, 9:24 PM CSTSpecial Weather StatementSGFWebster51 min
Nov 30, 10:42 PM CSTSpecial Weather StatementSGFWebster33 min
Nov 30, 11:35 PM CSTSevere Thunderstorm WarningSGFJasper, McDonald, Newton40 min
Nov 30, 11:40 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon50 min
Dec 1, 12:04 AM CSTSevere Thunderstorm WarningSGFBarry, Christian, Jasper, Lawrence, McDonald, Newton and 1 more41 min
Dec 1, 12:25 AM CSTSevere Thunderstorm WarningSGFCedar, Dade, St. Clair, Vernon65 min
Dec 1, 12:34 AM CSTTornado WarningSGFChristian, Lawrence, Stone26 min
Dec 1, 12:36 AM CSTSevere Thunderstorm WarningSGFChristian, Greene, Taney39 min
Dec 1, 12:47 AM CSTTornado WarningSGFChristian, Greene28 min
Dec 1, 12:56 AM CSTSevere Thunderstorm WarningSGFDouglas, Ozark64 min
Dec 1, 12:59 AM CSTSevere Thunderstorm WarningSGFHickory, Polk61 min
Dec 1, 1:02 AM CSTSevere Thunderstorm WarningSGFDallas, Webster58 min
Dec 1, 1:04 AM CSTTornado WarningSGFChristian, Greene, Webster26 min
Dec 1, 1:23 AM CSTTornado WarningSGFDallas, Greene, Webster18 min
Dec 1, 1:24 AM CSTSevere Thunderstorm WarningSGFLaclede, Wright54 min
Dec 1, 1:30 AM CSTTornado WarningSGFWebster, Wright30 min
Dec 1, 1:33 AM CSTSevere Thunderstorm WarningSGFHowell, Texas57 min
Dec 1, 1:45 AM CSTSevere Thunderstorm WarningSGFCamden, Miller, Morgan, Pulaski60 min
Dec 1, 1:56 AM CSTTornado WarningSGFHowell, Shannon, Texas23 min
Dec 1, 1:58 AM CSTSevere Thunderstorm WarningSGFOregon, Shannon49 min
Dec 1, 2:05 AM CSTTornado WarningSGFTexas8 min
Dec 1, 2:10 AM CSTTornado WarningSGFShannon, Texas20 min
Dec 1, 2:12 AM CSTSevere Thunderstorm WarningSGFDent, Maries, Phelps63 min
Dec 1, 2:15 AM CSTTornado WarningSGFShannon30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.